Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS San Angelo, TX

April 5, 2004Brown County, Coleman County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 5, 2004, 11:44 PM CDT for Brown County, Coleman County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2004, 11:44 PM CDT (04:44 UTC)
Expired
Apr 6, 2004, 12:45 AM CDT
In force
61 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Brown County, TX, Coleman County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:31 PM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Apr 5, 3:31 PM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT MON APR 5 2004

.SHORT TERM...
STRONG SHORTWAVE NOW MOVING INTO THE BIG BEND WHERE WATCH IS
IN EFFECT.  AS THIS FEATURE MOVES NE INTO WC TX TONIGHT IT WILL
INTERACT WITH A SURFACE INVERTED TROF OVER THE CONCHO VALLEY OF
WC TX WHICH WILL HELP TO FOCUS DEEP CONVECTION.  IN ADDITION...
STRONG UPPER DIVERGENCE COMBINED WITH INCREASING LOW LEVEL
MOISTURE SHOULD HELP THIS SYSTEM TO DEVELOP INTO A MESOSCALE
CONVECTIVE SYSTEM WHICH ARE VERY EFFICIENT RAINFALL PRODUCERS. FLASH
FLOOD WATCH IN EFFECT THRU TONIGHT AS QPF TOTALS OF 1 TO 3 INCHES ARE
PROGGED BY ETA WHICH INITIALIZED WELL AND CONTINUES TO DO SO AS OF
18Z.

WITH STEEPER LAPSE RATES ON THE WAY...NEARLY STATIONARY
INVERTED TROF...INCREASING LOW LEVEL MOISTURE WITH HELP OF LOW LEVEL
JET...AND INCREASING UPPER LEVEL DIVERGENCE...THE POTENTIAL FOR
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE ACROSS THE SOUTH DURING THE LATE EVENING.  VERY HEAVY RAIN
VERY LIKELY TONIGHT ACROSS A BIG PART OF WC TX. CANT RULE OUT AN
ISOLATED TORNADO LATE THIS EVENING ALONG THE INVERTED TROF. THE
SEVERE WEATHER SHOULD PRIMARILY AFFECT THE CONCHO VALLEY...THE
HEARTLAND...AND THE NORTHWEST HILL COUNTRY. EXPECT THE STORMS TO MOVE
EAST DURING THE MORNING.  WITH UPPER LOW IN THE VICINTY OF THE BIG
COUNTRY...KEPT POPS IN THE PACKAGE FOR TUESDAY.

&&

.LONG TERM...
THEN AS UPPER LOW MOVES EAST...LOWERED POPS UNTIL THURS WHEN
SHORTWAVE APPROACHES.  INCREASED POPS SATURDAY AND SUNDAY AS NEXT
STRONG COLD FRONT APPROACHES FOR THE UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     56  68  52  72 /  90  30  20  20
SAN ANGELO  57  72  54  77 / 100  20  10  10
JUNCTION    59  73  55  77 / 100  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ALL OF WEST CENTRAL TX THROUGH 12Z.

&&

26/04
Hazardous weather outlook, Apr 5, 2:16 PM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
216 PM CDT MON APR 5 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-061915-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
216 PM CDT MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
AN UPPER LEVEL STORM SYSTEM OVER NEW MEXICO WILL MOVE SLOWLY TOWARDS
WEST CENTRAL TEXAS OVERNIGHT. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED IN THE CONCHO VALLEY AND BIG COUNTRY THIS AFTERNOON AHEAD
OF THIS SYSTEM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
SOUTH OF A BIG SPRING...WINTERS...BROWNWOOD LINE THROUGH TONIGHT.
LARGE HAIL IS THE PRIMARY THREAT. FLOODING IS ALSO
POSSIBLE...ESPECIALLY TONIGHT. ONE TO TWO INCHES OF RAINFALL IS
POSSIBLE...WITH LOCAL AMOUNTS TO 4 INCHES. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
...MAINLY NORTHEAST OF A SWEETWATER...ABILENE...BROWNWOOD LINE.
THE MAIN THREAT WILL BE LARGE HAIL...BUT LOCALLY HEAVY RAINFALL MAY
PRODUCE FLOODING ON ALREADY SATURATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Apr 5, 10:09 PM CDT, 1 hour 35 minutes before
TXZ065-066-072-073-077-078-139-140-154-155-168>170-060414-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1009 PM CDT MON APR 5 2004

...STRONG THUNDERSTORMS MOVING ACROSS THE CONCHO VALLEY...

AT 1011 PM...A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY
RAIN...GUSTY WINDS OF 30 TO 40 MPH...PEA SIZE HAIL...AND FREQUENT
LIGHTNING STRETCHED FROM ROBERT LEE TO SAN ANGELO TO EL DORADO TO
SONORA AND WERE MOVING EAST AT 35 MPH.

IN ADDITION...OTHER STRONG THUNDERSTORMS STRETCHED FROM BLACKWELL
TO BALLINGER TO EDEN.

THESE STORMS WILL CONTINUE TO MOVE EAST AND REACH A LINE FROM
WINTERS TO EDEN TO MENARD THROUGH MIDNIGHT.

STAY TUNED FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Apr 5, 10:38 PM CDT, 1 hour 6 minutes before
TXZ049-054-065-066-072-073-077-078-113-114-127-128-139-140-154-155-
168>170-060430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1038 PM CDT MON APR 5 2004

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUST TO
NEAR 50 MPH MOVING ACROSS THE CONCHO VALLEY...

AT 1035 PM...A LINE OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY
RAIN STRETCHED FROM 5 MILES WEST OF SWEETWATER TO ROBERT LEE TO SAN
ANGELO TO SONORA...AND WAS MOVING EAST AT 35 MPH.

BE PREPARED FOR STRONG WINDS OF 35 TO 40 MPH WITH ISOLATED WIND
GUSTS TO NEAR 50 MPH...PEA SIZE HAIL...AND FREQUENT LIGHTNING.

IN ADDITION...OTHER STRONG THUNDERSTORMS STRETCHED FROM
WINTERS TO BALLINGER TO NEAR EDEN.

THESE STORMS WILL CONTINUE TO MOVE EAST AND REACH A LINE FROM
SWEETWATER TO BALLINGER TO EDEN TO MENARD THROUGH 1130 PM.
Special weather statement, Apr 5, 11:18 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1118 PM CDT MON APR 5 2004

TXZ049-054-098-099-113-114-127-128-060632-
CALLAHAN TX-FISHER TX-HASKELL TX-JONES TX-NOLAN TX-SHACKELFORD TX-
TAYLOR TX-THROCKMORTON TX-

...LINE OF THUNDERSTORMS MOVING NORTHEAST ACROSS THE BIG COUNTRY...

AT 1115 PM...A LINE OF THUNDERSTORMS WITH FREQUENT LIGHTNING...
VERY HEAVY RAIN...AND WIND GUSTS OF 30 TO 40 MPH EXTENDED FROM ROTAN
TO NOLAN TO WINTERS. THIS LINE OF STORMS WAS MOVING NORTHEAST AT
35 MPH.

THE STORMS WILL REACH AN ANSON TO ABILENE TO OPLIN LINE BY
MIDNIGHT...AND WILL REACH A STAMFORD TO ALBANY LINE BY 100 AM.

OTHER SHOWERS AND STORMS WITH HEAVY RAIN WILL ALSO AFFECT THE BIG
COUNTRY THROUGH 100 AM. RAINFALL AMOUNTS OVER AN INCH ARE LIKELY AT
SOME LOCATIONS. SOME PONDING OF WATER ON ROADS AND URBAN STREET
FLOODING COULD DEVELOP. MOTORISTS SHOULD NOT DRIVE THROUGH AREAS
WHERE WATER COVERS THE ROAD.

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:23 PM CDTSevere Thunderstorm WarningSJTTom Green67 min
Apr 5, 9:44 PM CDTSevere Thunderstorm WarningSJTConcho61 min
Apr 5, 9:49 PM CDTFlash Flood WarningSJTTom Green116 min
Apr 5, 10:12 PM CDTFlash Flood WarningSJTCoke93 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.